Fentanyl, Why is it so dangerous?

This drug became more widely known last year when Musician and Singer Prince died from an overdose of this very potent drug.  The dangers of Fentanyl reach far and wide as death toll continues to climb when Fentanyl is involved.  Overdose increased by 80 percent year over year.

Dangers of Fentanyl - Photo of a man in a hoodie sweatshirt sitting at a table looking down so you cannot see his face with a small bag with white powder in it.
 
What is Fentanyl and what is it used for?  Fentanyl is an opioid used to treat chronic and severe pain.  The pharmaceutical grade is 50 to 100 times more powerful than morphine.  It is a schedule 2 controlled drug and is most commonly used in treating post-surgical pain.  As you can imagine, at that strength, it wouldn’t take very much too seriously injure or kill someone.

Prescription Fentanyl is also known as Actiq, Duragesic, and Sublimaze.  On the street heroin is laced with Fentanyl and goes by many names including Apache, China Girl, China White, Dance Fever, Friend, Goodfella, Jackpot, Murder 8, TNT, and Tango and Cash.  This drug can be snorted, smoked, swallowed, or even absorbed through the skin.

Dangers of Fentanyl

Fentanyl is much like heroin and other opioids which bind the body’s opioid receptors.  These receptors are located in the brain and control the body’s pain and emotion.  The use of this drug increases the dopamine levels in the reward area of the brain which makes the user feel relaxed or euphoric.

24 Hour Fentanyl Rehab Hotline – Get Help Now
877-959-7271

 
The photo above shows the amount of Fentanyl it would take to equal an average dose of heroin.  As you can see, one of the dangers of Fentanyl is that it takes very little to get the same potency of heroin.  When heroin is cut with Fentanyl, the chances of deadly reactions are dramatically increased.  This is a dangerous combination because opioid receptors are also found in the areas of the brain that control your breathing.  High doses of opioids or extremely potent doses of Fentanyl or heroin cut with Fentanyl can cause the user to stop breathing.  When drugs are sold on the street, the buyer has no idea what has been mixed together.  Fentanyl is cut with heroin or cocaine and significantly increases the potential danger of using the drugs.

A study conducted by the CDC shows two thirds of opioid overdose cases tested positive for Fentanyl.  The participants also indicated that Fentanyl powder is available on the streets and is easily obtained and mixed with heroin.  Death records in the study show that 83 percent of deaths involved the powder form of Fentanyl.  Thirty percent of the surveyed group said they don’t do drugs alone.

What actually happens when someone is overdosing on Fentanyl?

Fentanyl overdose is an almost instantaneous.  The first thing that happens is your lips turn blue.  Blue lips are followed by gurgling sounds due to inability to breathe.  Next step is foaming at the mouth, confusion, and seizure –like activity.

Overdose is treated by naloxone or Narcan which is the nasal form of naloxone.  Eighty three percent of the cases which presented, a single dose of naloxone was not enough to stop the overdose.  Two or three doses were required for most overdoses and a small percentage required as much as five doses to save them.

24 Hour Fentanyl Abuse Hotline – Get Help Now
877-959-7271

 
To demonstrate the potency of Fentanyl, a police officer in Ohio was involved in a drug bust early in the day.  After using gloves to search the suspect vehicle and collect evidence he finished out his day.  When he was preparing to leave the police station he used his bare hand to brush some white powder off of his uniform.  A couple of minutes later, “I slowly felt my body shutting down, I could hear people talking to me but couldn’t respond” officer Green said.  EMS was called and treated the officer with a dose of Narcan while transporting him to the emergency room.

There is a large variety of symptoms of a Fentanyl overdose.  These symptoms include confusion, dizziness, pale face, difficulty speaking or walking, lips and extremities turning blue, vomiting, pinpoint pupils, seizures, low blood pressure, slow heart rate, coma, difficulty breathing, respiratory arrest, and death.  It is important to get medical attention immediately when symptoms begin in order to minimize long-term damage and the possibility of a fatality.

Naloxone is a life-saving treatment but it can cause severe withdrawal requiring additional medical care to manage the side effects.  A good treatment facility that specializes in opioid addiction is the best method to safely detox and begin the road to recovery.  There were over 33,000 opioid deaths in the United States alone last year.  Drug overdose is the leading cause of accidental death in the US.  If you are struggling with addiction, please get help.  There are good treatment centers located all across the country.  Take the first step to regaining control of your life and creating a great future.

24 Hour Fentanyl Addiction Treatment Hotline – Get Help Now
877-959-7271

 
If you or someone you know needs help with Fentanyl abuse Find Addiction Rehabs is here to help. Call anytime 7 days a week 24 hours a day.